YANMD, but are my multivitamins making me bleed more on my period?
October 3, 2012 12:17 PM   Subscribe

YANMD, but are my multivitamins making me bleed more on my period?

This past month, I finally developed a regular (M-F) vitamin habit, and I daily take chewable 1500 IU D3, 1000 mcg B12/2mg B6/800 mcg Folic Acid sublingually, and one Trader Joe's High Potency Chewable Multivitamin. I'm on day 3 of my period and have been bleeding about 1.5-1.75 times as much as I normally do, but my normally horrendous cramps are nowhere to be found (hooray!!!!).

I'm of course really excited about the cramping issue, but have some questions:

1) Is the increased bleeding okay, or something I should check with my doctor about? I've worked in healthcare and am familiar with guidelines for excessive bleeding--I'm not bleeding an unsafe amount, just more than normal.

2) What might be causing the increased bleeding? Research seems to indicate that the cramps alleviation is likely due to the Vitamin D, which makes me feel silly for not taking it years ago. Could the D be related to the bleeding as well?
posted by c'mon sea legs to Health & Fitness (11 answers total) 1 user marked this as a favorite
 
I generally find that when I get cramps, my flow is slower and more congealed, whereas when I don't get cramps it's faster and more liquid.
posted by DoubleLune at 12:23 PM on October 3, 2012 [1 favorite]


My guess would be the higher B vitamins have increased your red blood cell count. I began having heavier periods after adequately treating for anemia. My periods had been historically anemic.
posted by Michele in California at 12:23 PM on October 3, 2012


So I looked through your posting history to see how bad your cramping and periods and stuff were before, because you didn't really get into that here, and I wanted to ask if you ended up switching to the Mirena? Because that switch might be what is causing the issue, before your periods disappear completely.

Or if you are not using any IUD at all, that's another reason. Both of those reasons are more likely than the vitamins being the issue, I think.
posted by misha at 12:26 PM on October 3, 2012


Oh, and the B vitamins could be reversing anemia, if you have it, but anemia from a lack of vitamin B12 is actually pretty rare among the general population, because we tend to have a lot of that in our diet by default. It is more likely if you are vegan, though.
posted by misha at 12:30 PM on October 3, 2012


Thanks for that consideration, Misha! I'm still rocking the Paragard, but my cramps before were like... throw up at least once a period, marry-my-heating-pad, buy stock in Advil-level crappy. Enough that I'd have to head home from work (or school, my periods were terrible from the beginning, even without the Paragard) maybe once every 3 or 4 months.
posted by c'mon sea legs at 12:31 PM on October 3, 2012


Oh, and I'm a vegetarian-ish of 13 years, but occasionally eat fish (eg if there are no other viable restaurant choices).
posted by c'mon sea legs at 12:32 PM on October 3, 2012


Vegetarians actually are prone to a b vitamin deficiency, though I don't recall which specific b vitamin. Nutrition-related anemia is typically due to either iron deficiency or b vitamin deficiency. It is possible you were mildly anemic before, possibly not enough to matter for most things. (I haven't managed to figure out if the multivitamin has iron in it. If it does, that could also be a factor.)
posted by Michele in California at 12:37 PM on October 3, 2012 [1 favorite]


When I was vegetarian-ish for nearly a decade, I too developed a horrible anemia that stumped a hemotologist-oncologist. I went through all kinds of testing, and I was deficient in b-vitamins but no one could explain why. The advice? Eat meat.

I've been a carnivore ever since.

It altered my periods somewhat, but not to the degree that you're describing.
posted by Ruthless Bunny at 1:02 PM on October 3, 2012


B12 anemia can also be caused by medications, for example the reflux med Nexium (which is how I came by my B12 deficiency, if not anemia).
posted by L'Estrange Fruit at 3:30 PM on October 3, 2012


Re medications (an excellent point): if you are taking high levels of advil (like you imply), it causes b-12 deficiency. When I stopped taking it daily, my need for b vitamin supplements plummeted.

I am not bashing vegetarianism or advil, but this is something to watch for with both of them.
posted by Michele in California at 4:38 PM on October 3, 2012


Is it the D that helps cramps? I thought it was calcium. I would often take calcium when having bad cramps to help, and it really did seem to be good.

Being anaemic can make your periods heavier, which is ironic. At least, that's what I was told by the docs when I had a problem with it.
posted by annsunny at 4:56 PM on October 3, 2012


« Older SFFilter! I have a friend who ...   |  I'm planning to have an in-gro... Newer »
This thread is closed to new comments.